Hail, Perkins
- When
- May 3, 4:00 PM MST
- Where
- Perkins County, Bison
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.517, -102.467
A severe thunderstorm developed and moved across northern and central parts of Perkins County. A tornado developed west of Shadehill Reservoir and was on the ground for one minute.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed and moved across northern and central parts of Perkins County. A tornado developed west of Shadehill Reservoir and was on the ground for one minute. No damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 3, 2:00 PM MST, 2 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT SAT MAY 3 2003 UPPER LOW IN CENT CA AT MIDDAY WL MV RAPIDLY NE AND BEGIN TO INTENSIFY OVR ERN WY/WRN NEB EARLY SUN AND THEN CLOSE OFF BY SUNDAY NIGHT IN CENT SD/NEB. FIRST S/W ASSCD/THIS SYS WL MV THRU FA THIS AFT AND EVENING KICKING OFF SHWS/TSTMS. DRY LINE CURRENTLY EXTENDS N-S THRU BLACK HILLS AND FAR WRN SD. SFD TDS IN 30S TO LOWER 40S WEST OF DRY LINE AND IN UPPER 40S TO MID 50S TO EAST OF DRY LINE. SFC LIS FCST AT -3 TO -6 WITH CAPES OF 1000-1500 J/KG FCST FOR AREAS E OF DRY LINE. SHWS/TSTMS SHLD BE WIDESPREAD THRU MIDNIGHT WITH SOME SVR POSS. LKS LIKE MOST WIDESPREAD SVR WL BE S-CENT SD. AS UPPER LOW WINDS UP SUNDAY/SUNDAY NITE MSTR WL CONT TO WRAP AROUND ON BRISK NW WINDS. UPSLOPE FLW WL DVLP IN NRN HILLS SUN NITE/MON WITH RAIN LIKELY THERE. WL CONT W/CHC SHOWERS/TSTMS ON SUN AND CHC SHWS ELSEWHERE IN CWA FM SUN NITE THRU TUES. 700MB TROF WL FINALLY PUSH THRU FA ON TUES WITH SOME DRIER WX FOR TUES NITE AND EARLY WED. IN THE EXTENDED...SW FLOW ALOFT AHEAD OF NXT UPPER LOW WL BRING SERIES OF WK S/WS THRU FA FM WED AFT-FRI AFT. THIS WL BRING A CHC OF SHWS/TSTMS TO THE REGION AND SEASONABLE TEMPS. UPPER LOW THEN FCST TO MV NE OUT OF GREAT BASIN PUSHING RAIN INTO FA LATE FRI NITE AND COULD BRING SIG PCPN TO FA OVR WEEKEND ALONG WITH COOLER TEMPS. .UNR...NONE.
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 621 AM MDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG DISTURBANCE WILL EJECT INTO THE NORTHERN PLAINS TODAY...CREATING A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTH DAKOTA TODAY. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL OCCUR OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE SEVERE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL DISTURBANCE WILL REMAIN IN THE REGION THROUGH MONDAY. SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ON SUNDAY. MONDAY WILL BE COOLER...WITH THE RAIN SHOWERS TAPERING OFF BY LATE AFTERNOON. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT SAT MAY 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 4 SE STURGIS SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.
0240 PM 7 E DEADWOOD SD .88 INCH HAIL
05/03/03 LAWRENCE REPORTED AT BOULDER
CANYON COUNTRY CLUB.
0250 PM STURGIS SD .75 INCH HAIL
05/03/03 MEADE
0257 PM TILFORD SD 1.25 INCH HAIL
05/03/03 MEADEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT SAT MAY 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM FT MEADE SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.
0335 PM 4 SE STURGIS SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.
0350 PM EDGEMONT SD .75 INCH HAIL
05/03/03 FALL RIVER EDGEMONT FIRE DEPARTMENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT SAT MAY 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 6 SE PIEDMONT SD .75 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER. HAIL COVERING
THE GROUND.
0425 PM PIEDMONT SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.The national radar mosaic for the moment the first event began.
2 hail, 1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyThe tornado archive for South Dakota, 2003Warnings in South Dakota, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360209, 5360210, 5360211.